North Dakota, 2017

Hail and Damaging Winds in North Dakota, July 31, 2017

July 31, 2017 · NWS FGF · 15 events in 5 counties and zones

By late in the afternoon of the 31st, a cold front stretched from Devils Lake, North Dakota, to near Hallock, Minnesota. Ahead of the front, temperatures ranged in the middle 80s to lower 90s, with dew points in the mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By late in the afternoon of the 31st, a cold front stretched from Devils Lake, North Dakota, to near Hallock, Minnesota. Ahead of the front, temperatures ranged in the middle 80s to lower 90s, with dew points in the mid 60s. Scattered thunderstorms formed along the front, but initially the strongest storm was over the northern Red River Valley. Eventually, a second strong storm formed over western Grand Forks County in North Dakota, and this storm tracked to the south-southeast toward Fargo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 5:45 PM CST, 1 minute earlier.

Area forecast discussion, Jul 31, 5:45 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
645 PM CDT Mon Jul 31 2017

.UPDATE...
Issued at 640 PM CDT Mon Jul 31 2017

Increased pops across northern valley into adjacent nw Mn where
convective line along cold front more solid and organized. Storms
more spotty farther s-sw so kept chc pops going. No other changes.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Jul 31 2017

Forecast on schedule and very short range models continue to have
a good handle on the situation. Cold front just east of Winnipeg
to Langdon to Leeds ND to west of Bismarck at 330 pm will move
east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc
based cape see no reason for storms not to continue to form
along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so
long lived supercells not likely but given strength of the
instability growth into the hail zone is likely for some storms
along with potential for damaging winds from outflow as storms
weaken.

Activity will weaken after dark by the time it gets to Bemidji-
Fargo-Lisbon and then pretty much fall apart overnight.

Tuesday will see north wind at drier and a bit cooler air. Brief
high pressure nosing but some 850 mb moisture around so probably
some daytime cumulus. Some hint at a low shower threat in far NW
MN but left it dry for now.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jul 31 2017

Stronger 500 mb short wave to move south-southeast thru the area
Wednesday as been well advertised the past few days. Good mid and
upper level dynamics to work with but lack of instability means
more showery system for us. But a more widespread rainfall. Does
look like highest qpf regulated to central and northeastern MN as
the upper wave strengthens over eastern Minnesota into Wisconsin.

Break from the heat as temps drop to a bit below normal values
Wed-Thu.

Thursday night thru Monday...
Pattern de-amplifies during the extended forecast. Long wave trough
over eastern North America strengthens and weakens during the
period. Also the long wave trough shifts a little east through the
period. Long wave ridge over the west coast of Canada shifts east
and flattens during the period. Expect linger shower threat Wed
night and into Thursday, esp for areas east of the Red River.

The ECMWF was a faster solution than the GFS initially. The GFS
was faster than the ECMWF with the next trough that rotates into
the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF
were trending north and slower. Will blend the models.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 640 PM CDT Mon Jul 31 2017

VFR cigs expected through the period. Primary concern this evening
will be strong/severe convection along cold front with timing
through northern TAF sites main challenge. Kept vcnty early this
evening at GFK and TVF and will continue to monitor and adjust if
necessary. Cannot rule out brief MVFR CIGS/VSBY under stronger
storms.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Voelker
SHORT TERM...Riddle
LONG TERM...JH/Riddle
AVIATION...Voelker
Hazardous weather outlook, Jul 31, 2:36 AM CST, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 AM CDT Mon Jul 31 2017

MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038-
039-054-010845-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh County-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Cold front will push into the NW portion of the area between 4 and
7pm initiating thunderstorms. A few of the multicell storms will
become strong or temporarily severe. The primary threat for any
thunderstorm will be heavy rainfall within a short duration along
with wind gusts to 60mph or hail around an inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845-
Clay-South Beltrami-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms will be possible this evening and into the
overnight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 31, 5:39 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
639 PM CDT MON JUL 31 2017

NDZ027-029-030-010045-
Steele ND-Traill ND-Grand Forks ND-
639 PM CDT MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 745 PM
CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kempton, or 24 miles west of Grand Forks, moving southeast at 20 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Arvilla around 640 PM CDT.
  Kempton around 645 PM CDT.
  Northwood around 700 PM CDT.
  Hatton around 720 PM CDT.
  Holmes around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4789 9780 4800 9758 4772 9702 4748 9741
TIME...MOT...LOC 2339Z 314DEG 19KT 4786 9759

Knutsvig

The radar

The Fargo/Grand Forks radar (KMVX), 48 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Grand Forks

When
July 31, 5:46 PM CST
Where
Grand Forks County, 0.69 mi N of Larimore
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
47.910, -97.630

Hail, Grand Forks

When
July 31, 5:58 PM CST
Where
Grand Forks County, 4.18 mi E of Kempton
Measured
1.5 in hail
Reported by
Public
Coordinates
47.820, -97.530

Dime to ping pong ball sized hail fell, but not a lot of rain.

Hail, Grand Forks

When
July 31, 6:30 PM CST to 6:33 PM CST
Where
Grand Forks County, 4.26 mi ENE of Northwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.760, -97.490

The hail was accompanied by heavy rain.

Funnel Cloud, Traill

When
July 31, 7:02 PM CST
Where
Traill County, Portland Jct
Reported by
State Official
Coordinates
47.570, -97.330

A persistent wall cloud with a very brief funnel passed from eastern Garfield Township into northwest Lindaas Township before dissipating.

Hail, Traill

When
July 31, 7:05 PM CST
Where
Traill County, 4.17 mi S of Hatton
Measured
1.75 in hail
Reported by
Public
Coordinates
47.590, -97.460

Hail, Traill

When
July 31, 7:06 PM CST
Where
Traill County, 4.19 mi W of Buxton
Measured
0.75 in hail
Reported by
Public
Coordinates
47.600, -97.190

Fifty mph wind gusts accompanied the hail.

Hail, Traill

When
July 31, 7:15 PM CST
Where
Traill County, 0.47 mi W of Mayville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
47.500, -97.330

Wind gusts to 50 mph accompanied the hail.

Hail, Steele

When
July 31, 7:20 PM CST
Where
Steele County, 1.57 mi WSW of Hope
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.310, -97.760

Hail, Barnes

When
July 31, 7:55 PM CST
Where
Barnes County, 0.84 mi SE of Pillsbury
Measured
1 in hail
Reported by
Public
Coordinates
47.190, -97.770

The hail was accompanied by heavy rain.

Hail, Cass

When
July 31, 7:59 PM CST
Where
Cass County, 2 mi WNW of Grandin
Measured
1.5 in hail
Reported by
Social Media
Coordinates
47.240, -97.040

Thunderstorm Wind, Cass

When
July 31, 8:20 PM CST
Where
Cass County, 5.29 mi SW of Gardner
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
47.090, -97.040

Numerous large tree branches were broken down in farmstead shelterbelts across southern Gardner and Gunkel townships.

Thunderstorm Wind, Cass

When
July 31, 8:25 PM CST
Where
Cass County, 4.18 mi NE of Newman
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.050, -97.050

Numerous large tree branches were blown down in shelterbelts across northern Rush River and Berlin townships.

Hail, Cass

When
July 31, 8:30 PM CST
Where
Cass County, 2.45 mi WSW of Ayr
Measured
1 in hail
Reported by
Public
Coordinates
47.020, -97.550

The hail was accompanied by brief strong winds.

Hail, Cass

When
July 31, 9:09 PM CST
Where
Cass County, 2.34 mi SW of Embden
Measured
1.25 in hail
Reported by
Public
Coordinates
46.780, -97.470

Heavy rain and large hail fell across northern Eldred Township.

Hail, Cass

When
July 31, 9:10 PM CST
Where
Cass County, 1.68 mi SW of Horace
Measured
1 in hail
Reported by
Social Media
Coordinates
46.730, -96.900

Dime to quarter sized hail covered a deck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705606, 705607, 705608, 705609, 705610, 705611, 705612, 705613, 705614, 705615, 705616, 705617, 705618, 705619, 705620.